Alert archive / Georgia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 285, NWS Atlanta, GA

August 7, 2010Wilcox County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 7, 2010, 7:36 PM EDT for Wilcox County, Georgia. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2010, 7:36 PM EDT (23:36 UTC)
Expired
Aug 7, 2010, 8:00 PM EDT
In force
24 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

County Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 90 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 7:42 PM EDTTSTM WND DMGOwensboro, GAWILCOX COUNTY SHERIFFS OFFICE RELAYED 2-3 REPORTS OF 6-12 DOWNED TREES ALONG HIGHWAY 233 S IN OWENSBORO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 11.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2010-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2921 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2010-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2921 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
597 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

986 
WUUS52 KFFC 072336
SVRFFC
GAC315-080000-
/O.NEW.KFFC.SV.W.0285.100807T2336Z-100808T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
736 PM EDT SAT AUG 7 2010

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN WILCOX COUNTY IN CENTRAL GEORGIA

* UNTIL 800 PM EDT

* AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60   
  MPH. THIS STORM WAS LOCATED NEAR OWENSBORO. THIS STORM WAS 
NEARLY   
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ROCHELLE AND DOUBLE RUN.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3185 8355 3185 8357 3189 8361 3191 8360
      3196 8346 3185 8318 3184 8320 3183 8324
      3184 8353
TIME...MOT...LOC 2335Z 029DEG 2KT 3188 8345

$$
2 follow-up statements
232 
WWUS52 KFFC 072354
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
754 PM EDT SAT AUG 7 2010

GAC315-080000-
/O.CON.KFFC.SV.W.0285.000000T0000Z-100808T0000Z/
WILCOX GA-
754 PM EDT SAT AUG 7 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHERN WILCOX COUNTY...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP
TO 60 MPH. THIS STORM WAS LOCATED NEAR OWENSBORO.  THIS STORM WAS
NEARLY STATIONARY.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ROCHELLE AND DOUBLE RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3185 8355 3185 8357 3189 8361 3191 8360
      3196 8346 3185 8318 3184 8320 3183 8324
      3184 8353
TIME...MOT...LOC 2354Z 029DEG 2KT 3187 8346

$$



19
667 
WWUS52 KFFC 080002
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT SAT AUG 7 2010

GAC315-080011-
/O.EXP.KFFC.SV.W.0285.000000T0000Z-100808T0000Z/
WILCOX GA-
802 PM EDT SAT AUG 7 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WILCOX COUNTY EXPIRED
AT 800 PM EDT...

AT 756 PM EDT...STRONG THUNDERSTORMS CONTINUED ACROSS SOUTHERN 
WILCOX COUNTY NEAR OWENSBORO...BUT THESE THUNDERSTORMS HAVE DROPPED 
BELOW SEVERE LIMITS.

VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING WILL CONTINUE 
ACROSS SOUTHERN WILCOX COUNTY FOR THE NEXT 30 MINUTES OR SO...BUT 
SEVERE WEATHER IS NO LONGER IMMINENT IN THIS AREA.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT 
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3185 8355 3185 8357 3189 8361 3191 8360
      3196 8346 3185 8318 3184 8320 3183 8324
      3184 8353
TIME...MOT...LOC 2354Z 029DEG 2KT 3187 8346

$$



19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 7:25 PM EDT, 11 minutes earlier.

Area forecast discussion, Aug 7, 7:25 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EDT SAT AUG 7 2010

.UPDATE...
UPDATE TO REMOVE EXPIRED HEAT ADVISORY FROM HEADLINES. FORECAST
LOOKS TO BE ON TRACK. NO ADDITIONAL UPDATES ARE EXPECTED AT THIS
TIME.

31

&&

.PREV DISCUSSION... /ISSUED 349 PM EDT SAT AUG 7 2010/

SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
SURFACE BOUNDARY REMAINS SITUATED ACROSS CENTRAL GEORGIA...AND IS
EXPECTED TO MOVE LITTLE THROUGH THE SHORT TERM. AHEAD OF THE
BOUNDARY...A MOIST UNSTABLE AIRMASS IS STILL PRESENT...AND THE
COMBINATION OF THESE FEATURES IS TRIGGERING CONVECTIVE DEVELOPMENT
THIS AFTERNOON ACROSS SOUTH GA. BEHIND THE FRONT...DRIER AIR HAS
SETTLED INTO NORTH GA...WITH WELCOMED DEWPOINTS IN THE 60S.

MODELS IN GOOD AGREEMENT WITH HIGH PRESSURE BUILDING IN BEHIND THE
FRONTAL BOUNDARY AS ITS ASSOCIATED LOW PRESSURE SYSTEM MOVES
OVER EASTERN CANADA. 00Z ECMWF SEEMED A LITTLE OUT TO LUNCH WITH
A NEW LOW PRESSURE SYSTEM DEVELOPING IN THE SOUTH ATLANTIC BIGHT
IN ASSOCIATION WITH THE SURFACE BOUNDARY. 12Z ECMWF MUCH MORE IN
LINE WITH GFS AND NAM...WITH THE LOW DEVELOPING A LITTLE FURTHER
SOUTH ALONG THE FLORIDA COAST BY LATE SUNDAY. WITH THE BOUNDARY
AND LOW PRESSURE SYSTEM...A TIGHT RH GRADIENT IS EXPECTED...WITH
THE BEST MOISTURE STAYING IN EXTREME SOUTH GA. HAVE OPTED TO
CONTINUE SLIGHT CHANCE POPS IN SOUTH CENTRAL GA...AND THE NE GA
MOUNTAINS THROUGH THE SHORT TERM. PENDING LOCATION AND DEVELOPMENT
OF THE LOW PRESSURE SYSTEM...THESE POPS COULD EASILY BE INCREASED
DOWN THE ROAD.

GFS SEEMS TO BE THE WARMEST IN THE SHORT TERM ON HIGH TEMPERATURES
WITH 850 MB TEMPERATURES 1 TO 2 DEGREES ABOVE THE NAM AND ECMWF. GFS
ALSO SEEMS TO EMBRACE THE LOWER DEWPOINTS ACROSS N GA A LITTLE MORE
THAN THE OTHER MODELS...WITH GUIDANCE APPEARING A LITTLE TOO LOW FOR
SUNDAY AM TEMPS. HAVE TENDED TOWARD A MAV/MET BLEND THROUGH MONDAY
MORNING...LEANING TOWARDS THE MAV. BY MONDAY AFTERNOON GUIDANCE
SEEMS TO BE MORE IN LINE...SO HAVE NOT STRAYED TOO FAR FROM
CONSENSUS.

LONG TERM /TUESDAY THROUGH SATURDAY/...
THE AFOREMENTIONED CLOSED LOW CENTERS OVER CENTRAL FL BY MON
AM...MOVES OVER THE NE GULF OF MEXICO BY WED AM...AND MOVES OVER
LA/MS BY EARLY THU. MODELS DIFFER A LITTLE MORE IN THE LONG TERM
WITH HANDLING OF THIS LOW ONCE IT MOVES OVER LAND. A FEW MODELS LOOP
THE LOW BACK AROUND TO THE SOUTHEAST...WITH A VORT MAX IMPACTING THE
CWA BY THE END OF THE WEEK. OTHER MODELS ABSORB THE LOW INTO AN
ONCOMING FRONTAL BOUNDARY. WITH SUCH UNCERTAINTY BETWEEN THE
MODELS...HAVE CONTINUED TO SHOW DIURNALLY DRIVEN CONVECTION AND
PERSISTENCE TEMPERATURES THROUGH THE EXTENDED. WE WILL HAVE TO
MONITOR THE LATEST MODELS TO SEE HOW THIS FEATURE PANS OUT.

31
&&

.AVIATION...
VFR CONDITIONS EXPECTED AT MOST AREA THRU 00Z MON. LAST OF THE
CONVECTION LEAVING THE CWA AND DO NOT EXPECT ANY CB THIS EVENING.
SCATTERED FOG SHOULD DEVELOP IN FAVORED AREAS...AHN/MCN/FTY. MODELS
HINT AT STRATUS RE-FORMING OVER CENTRAL GEORGIA LATE TONIGHT. WHILE
THERE APPEARS TO HAVE BEEN SIGNIFICANT DRYING ALOFT...SOME MIXING
DOWN...AS THE FLOW RETURNS OFF THE ATLANTIC FEEL THERE COULD BE SOME
STRATUS/STRATO-CU OVER CENTRAL GEORGIA LATE TONIGHT. THIS WILL
DISSIPATE RAPIDLY AFTER SUNRISE SUNDAY. WITH THE FRONT LIFTING
NORTH...CSG WILL RUN THE RISK OF A CB IN THE AFTERNOON. ELSEWHERE DO
NOT EXPECT ANY CB SUNDAY AFTERNOON. WINDS WILL REMAIN LIGHT AND
EASTERLY TO NEAR CALM TONIGHT...AND THEN EAST TO SOUTHEAST SUNDAY.
THERE SHOULD BE A SWING BACK TO THE SOUTHWEST AFTER 00Z MON AT ATL.

//ATL...CONFIDENCE...HIGH 00Z TO 06Z...MEDUIM 06Z TO 15Z...AND HIGH
AFTERWARDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          70  96  72  97  72 /  10  10  10  10  10
ATLANTA         73  95  76  95  76 /  10  10  10  10  10
BLAIRSVILLE     62  90  64  91  65 /  10  20  20  20  20
CARTERSVILLE    67  97  70  97  69 /  10  10  10  10  10
COLUMBUS        75  96  75  96  75 /  20  20  20  10  10
GAINESVILLE     72  94  73  95  73 /  10  20  10  10  10
MACON           72  96  74  97  72 /  20  20  20  10  10
ROME            66  97  69  97  70 /  10  10  10  10  10
PEACHTREE CITY  69  94  71  95  69 /  10  10  10  10  10
VIDALIA         75  95  75  95  75 /  30  20  10  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 7, 11:40 AM EDT, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EDT SAT AUG 7 2010

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081030-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1140 AM EDT SAT AUG 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS POSSIBLE OVER CENTRAL GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK TROUGH OF LOW PRESSURE IS SITUATED ACROSS CENTRAL GEORGIA.
HIGH PRESSURE IS PUSHING INTO THE NORTHERN PORTION OF THE STATE FROM
THE NORTH.

.PRIMARY HAZARDS...
A FEW THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING AND HEAVY
DOWNPOURS OF RAIN ARE POSSIBLE THIS AFTERNOON AND EVENING...MAINLY
ALONG AND SOUTH OF A LINE FROM COLUMBUS TO SWAINSBORO. SOME OF THE
STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 40 MPH.

.DISCUSSION...
THE AREA OF HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL SLOWLY SINK
SOUTHWARD AND SPREAD DRIER AIR INTO NORTHERN GEORGIA.  THIS WILL
DIMINISH THE CHANCES OF THUNDERSTORMS FOR NORTH GEORGIA...ALTHOUGH
ISOLATED SHOWERS AND WEAK THUNDERSTORMS CANNOT BE RULED OUT FOR THE
HIGHER ELEVATIONS.  A WEAK TROUGH OF LOW PRESSURE WILL BE PUSHED
INTO CENTRAL AND SOUTH GEORGIA...KEEPING HIGHER INSTABILITY ALONG
AND SOUTH OF THE TROUGH.  THE CAPE INSTABILITY VALUES WILL RANGE
BETWEEN 1000 AND 2000 THIS AFTERNOON FOR MAINLY CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MAINLY ISOLATED SHOWERS AND THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 7, 7:25 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
725 PM EDT SAT AUG 7 2010

GAZ108-080000-
725 PM EDT SAT AUG 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING IN WILCOX COUNTY UNTIL 800 PM EDT...

AT 722 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OWENSBORO...MOVING SOUTH AT 5 MPH.

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.

WIND GUSTS TO 40 MPH WILL ALSO BE POSSIBLE WITH THIS THUNDERSTORM.
THESE WINDS MAY BLOW DOWN SMALL OR WEAK TREES AND IMPACT A FEW POWER
LINES. LOOSE AND LIGHT WEIGHT OBJECTS MAY BE BLOWN ABOUT.

19

Nearby

Severe Thunderstorm Warnings in Georgia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.